Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2017, 4:35 PM CDT for Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 7, 2017, 5:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Vance AFB radar (KVNX), 64 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WUUS53 KICT 072135 SVRICT KSC191-072230- /O.NEW.KICT.SV.W.0186.170707T2135Z-170707T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 435 PM CDT FRI JUL 7 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southern Sumner County in south central Kansas... * Until 530 PM CDT * At 435 PM CDT, a severe thunderstorm was located 6 miles northeast of Caldwell, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. This includes Interstate 35 between Mile Markers 1 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715 TIME...MOT...LOC 2135Z 305DEG 3KT 3709 9752 HAIL...0.88IN WIND...60MPH $$ JAKUB
3 follow-up statements
974 WWUS53 KICT 072149 SVSICT Severe Weather Statement National Weather Service Wichita KS 449 PM CDT FRI JUL 7 2017 KSC191-072230- /O.CON.KICT.SV.W.0186.000000T0000Z-170707T2230Z/ Sumner KS- 449 PM CDT FRI JUL 7 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN SUMNER COUNTY... At 448 PM CDT, a severe thunderstorm was located 5 miles northeast of Caldwell, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715 TIME...MOT...LOC 2148Z 285DEG 2KT 3709 9755 HAIL...0.88IN WIND...60MPH $$ JAKUB
817 WWUS53 KICT 072211 SVSICT Severe Weather Statement National Weather Service Wichita KS 511 PM CDT FRI JUL 7 2017 KSC191-072230- /O.CON.KICT.SV.W.0186.000000T0000Z-170707T2230Z/ Sumner KS- 511 PM CDT FRI JUL 7 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN SUMNER COUNTY... At 511 PM CDT, a severe thunderstorm was located near Caldwell, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715 TIME...MOT...LOC 2211Z 305DEG 3KT 3708 9753 HAIL...0.88IN WIND...60MPH $$ JAKUB
343
WWUS53 KICT 072222
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
522 PM CDT FRI JUL 7 2017
KSC191-072232-
/O.EXP.KICT.SV.W.0186.000000T0000Z-170707T2230Z/
Sumner KS-
522 PM CDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMNER COUNTY WILL
EXPIRE AT 530 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3700 9780 3721 9779 3715 9715 3700 9715
TIME...MOT...LOC 2222Z 305DEG 3KT 3708 9752
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 7, 2:47 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 247 PM CDT Fri Jul 7 2017 .SHORT TERM...(This evening through Sunday night) Issued at 247 PM CDT Fri Jul 7 2017 Forecast highlights...Thunderstorm chances through Saturday morning, hot and mostly dry thru the upcoming week. This afternoon-tonight...Hit-or-miss showers/thunderstorms will impact the region this afternoon, as a subtle upper level impulse approaches from the northwest, and a weak cold frontal zone moves slowly south over southern KS. Thinking widely scattered storms that can develop over southern KS will have the greatest potential to be surface-based, and thus have a higher likelihood of being strong/severe. Organized severe weather is not expected, although ample instability with weak deep layer shear could promote dime- quarter size hail, 50-60 mph winds and torrential downpours with the strongest activity. Meanwhile, severe weather appears unlikely with activity further north across central and east-central Kansas, as it is rooted around 700mb. After midnight, thunderstorm chances may increase from the west, as a loosely organized thunderstorm complex or two rolls southeast off the High Plains, amidst favorable moist/unstable low-level inflow. Most hi- resolution short-term models target primarily southern portions of central KS and south-central KS with this activity. Organized severe weather appears unlikely. Saturday-Sunday...Thinking a few morning showers/thunderstorms may linger across south-central KS Saturday. Otherwise, the rest of the day should remain dry for most areas, with highs climbing into the upper 80s to low 90s. There are some hints for a few showers/thunderstorms across mainly central and northern KS Saturday night, as afternoon Nebraska thunderstorm activity possibly moves south along eastern edge of warmer mid-level temperatures. This could linger into Sunday morning over eastern/southeast KS. Otherwise, warmer temperatures will start to creep in for Sunday, with highs reaching the upper 90s west of I-135. .LONG TERM...(Monday through Friday) Issued at 247 PM CDT Fri Jul 7 2017 Monday-Friday...Medium range model consensus supports above normal temperatures and mostly dry weather this upcoming week, as upper level high pressure builds in from the west. High temperatures will be well into the 90s, and some locations across portions of central/north-central KS reaching the low 100s per progged low-level thickness values. This will also shift the storm track north, supporting low to nil precipitation chances for most areas. If anyone is going to experience a shower or thunderstorm, it would be portions of central and northern KS Wednesday night, and again later in the week. However, the ECMWF is not nearly as optimistic with this scenario, keeping the ridge firmly in place, compared to the GFS which attempts to retrograde the ridge some by late week, resulting in increased storm chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri Jul 7 2017 Main concern is potential for storms throughout the period. Surface front is expected to meander near the KS-OK border for much of the forecast. Storms possible this afternoon in the vicinity of the front - and should remain just south of both KICT/KCNU. Better chances appear to be later tonight as low level jet overruns surface boundary, with best chances at KRSL/KGBD/KHUT and KICT. Slightly less chance at KSLN/KCNU. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 90 71 94 / 40 30 10 10 Hutchinson 66 91 70 96 / 30 30 10 10 Newton 66 90 70 93 / 20 20 10 10 ElDorado 66 88 69 92 / 20 20 10 10 Winfield-KWLD 69 90 71 93 / 50 40 10 10 Russell 65 92 68 98 / 30 20 20 0 Great Bend 65 91 68 97 / 40 30 10 0 Salina 66 93 70 97 / 10 10 20 10 McPherson 65 91 69 96 / 20 20 10 10 Coffeyville 68 90 70 91 / 30 30 20 20 Chanute 66 89 69 90 / 10 10 10 20 Iola 65 89 68 90 / 10 10 10 20 Parsons-KPPF 67 89 69 91 / 30 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...PJH
Hazardous weather outlook, Jul 7, 3:57 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 357 PM CDT Fri Jul 7 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 357 PM CDT Fri Jul 7 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Hit-or-miss showers and thunderstorms will impact the region this afternoon and evening. The greatest potential for a few isolated strong to severe storms will be over far southern Kansas, with the strongest activity capable of dime to quarter size hail and 65 mph winds, along with torrential downpours. This activity should tend to dissipate during the evening, with shower and thunderstorm chances increasing again after midnight over mainly south-central Kansas, although this activity should be below severe levels. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few showers and storms may linger across the area Saturday morning, with slight chances over central Kansas Saturday night and southeast Kansas Sunday morning. A few strong storms capable of 50 mph winds are possible Saturday night across central Kansas. Hot and mostly dry weather will prevail through the upcoming week, with heat indices around 100 degrees Sunday, and 100 to 103 degrees through at least mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 7, 3:17 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Wichita KS 317 PM CDT FRI JUL 7 2017 KSZ092-072100- Sumner KS- 317 PM CDT FRI JUL 7 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 400 PM CDT * At 315 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over South Haven, or 10 miles east of Caldwell...moving east at 15 mph. wind gusts 40 to 50 mph and heavy downpours will be possible with this storm. * Locations impacted include... South Haven and Hunnewell. LAT...LON 3715 9757 3710 9715 3700 9715 3700 9758 TIME...MOT...LOC 2016Z 290DEG 12KT 3707 9742 JAKUB
Special weather statement, Jul 7, 4:29 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Wichita KS 429 PM CDT FRI JUL 7 2017 KSZ092-072230- Sumner KS- 429 PM CDT FRI JUL 7 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Sumner County in south central Kansas... * Until 530 PM CDT * At 425 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northeast of Caldwell... moving southeast at 5 mph. hail up to the size of dimes...wind gusts up to 50 mph and heavy downpours will be possible with this storm. * Locations impacted include... Caldwell, South Haven, Geuda Springs, Hunnewell and Perth. LAT...LON 3700 9780 3721 9780 3715 9715 3700 9715 TIME...MOT...LOC 2128Z 305DEG 3KT 3708 9751 JAKUB
Special weather statement, Jul 7, 4:33 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Wichita KS 433 PM CDT FRI JUL 7 2017 KSZ093-098-072230- Cowley KS-Chautauqua KS- 433 PM CDT FRI JUL 7 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Southwestern Chautauqua County in southeastern Kansas... * Until 530 PM CDT * At 431 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles south of Dexter, or 11 miles west of Cedar Vale...moving southeast at 5 mph. wind gusts up to 50 mph and heavy downpours will be possible with this storm. * Locations impacted include... Cedar Vale and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3718 9682 3710 9629 3700 9634 3700 9689 TIME...MOT...LOC 2133Z 305DEG 3KT 3708 9671 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:17 PM CDT | Special Weather Statement | ICT | Sumner | 43 min |
| Jul 7, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| Jul 7, 4:29 PM CDT | Special Weather Statement | ICT | Sumner | 61 min |
| Jul 7, 4:33 PM CDT | Special Weather Statement | ICT | Cowley | 57 min |
| Jul 7, 5:04 PM CDT | Areal Flood Warning | ICT | Sumner | 6 hr |
| Jul 7, 5:31 PM CDT | Special Weather Statement | ICT | Sumner | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.